Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 97, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 1999, 11:04 AM CDT for Fayette County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1999, 11:04 AM CDT (16:04 UTC)
- Expired
- Aug 23, 1999, 12:05 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fayette County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
560 WUUS1 KLSE 231604 RRA SVRLSE IAC065-231705- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1104 AM CDT MON AUG 23 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN NORTHEASTERN IOWA * UNTIL 1205 PM CDT * AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES NORTHEAST OF WATERLOO... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTGATE NOW MAYNARD BY 1120 AM ARLINGTON BY 1130 AM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. BREESER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 AM CDT, 8 hours 4 minutes earlier.
Area forecast discussion, Aug 23, 3:00 AM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 AM CDT MON AUG 23 1999 PRIMARY FORECAST CONCERNS...RAIN CHANCES TODAY THROUGH TUESDAY. 07Z SURFACE MAP INDICATED LOW PRESSURE JUST NORTH OF MN/CANADIAN BORDER WITH COLD FRONT EXTENDING ACROSS NORTHWEST MN INTO SOUTHEAST SOUTH DAKOTA AND EASTERN NEBRASKA. THUNDERSTORMS ACCOMPANYING THE COLD FRONT THROUGH NORTHERN AND WESTERN MN...HEADING SOUTHEAST. IN THE UPPER LEVELS...VIGOROUS SHORT WAVE NOTED IN WATER VAPOR SATELLITE IMAGERY OVER EASTERN NORTH DAKOTA...ALSO HEADING SOUTHEAST. 00Z MODELS WERE SIMILAR IN TAKING THE UPPER LEVEL CIRCULATION INTO IOWA BY 00Z THIS EVENING...THEN EXITING IT INTO IL OVERNIGHT AND OHIO VALLEY ON TUESDAY. STRONG PV-ADVECTION IN THE 200-400 MB LAYER ALONG WITH CONVERGENCE AHEAD OF THE APPROACHING SURFACE FRONT WILL PROVIDE LARGE SCALE ASCENT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. SHORT WAVE AND ASSOCIATED LIFT EXITING THIS EVENING...SO ANY LINGERING SHOWERS EXPECTED TO END. TIME/HEIGHT CROSS SECTIONS SHOWED 70 PERCENT OR GREATER RELATIVE HUMIDITY BELOW 700 MB TONIGHT AND INTO TUESDAY. WITH LIGHT WINDS AND ABUNDANT LOW LEVEL MOISTURE...LOW CLOUDS AND FOG EXPECTED TO FORM OVERNIGHT. ON TUESDAY...MORNING CLOUDS AND FOG SHOULD LIFT...THEN LOW LEVEL MOISTURE CONVERGENCE INDICATED BY BOTH ETA AND NGM...PRIMARILY ACROSS THE WI ZONES. THIS COMBINED WITH LINGERING CYCLONIC FLOW FROM SURFACE LOW TO OUR SOUTH SHOULD RESULT IN A CHANCE OF SHOWERS AS INDICATED IN CURRENT FORECAST. TEMPERATURES A BIT PROBLEMATIC AGAIN TODAY. CLOUDS AND SHOWERS SHOULD PREVENT READINGS FROM RISING TOO MUCH...SO EXPECT THIS AFTERNOON HIGHS IN THE MIDDLE TO UPPER 70S...WHICH AGREED WITH FWC...FAN AND ETA 2M VALUES. SIMILAR NUMBERS ANTICIPATED ON TUESDAY. .LSE...NONE. THOMPSON
In the hours before
Special weather statement, Aug 23, 5:30 AM CDT, 5 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 530 AM CDT MON AUG 23 1999 SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON ACROSS THE AREA. NO RISK OF ORGANIZED SEVERE WEATHER HAS BEEN POSTED BY THE STORM PREDICTION CENTER FOR OUR AREA. HOWEVER...ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP...MAINLY ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA LATER THIS AFTERNOON. THE MAIN THREAT IS LARGE HAIL. A VIGOROUS UPPER LEVEL LOW PRESSURE CENTER WILL MOVE ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST TODAY. THIS WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE...ESPECIALLY DURING THE WARMEST PORTION OF THE AFTERNOON...IN AREAS WHERE SOME SUNSHINE REACHES THE SURFACE. ALTHOUGH THE WIND PROFILE IS NOT CONDUCTIVE FOR LONG-LIVED STORMS...ISOLATED LARGE HAIL COULD RESULT FROM THE STRONGER STORMS. DUE TO THE ISOLATED NATURE OF THE POSSIBLE THUNDERSTORMS THIS AFTERNOON...SPOTTER ACTIVATION IS NOT EXPECTED. DB
Special weather statement, Aug 23, 5:30 AM CDT, 5 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 530 AM CDT MON AUG 23 1999 SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON ACROSS THE AREA. NO RISK OF ORGANIZED SEVERE WEATHER HAS BEEN POSTED BY THE STORM PREDICTION CENTER FOR OUR AREA. HOWEVER...ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP...MAINLY ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA LATER THIS AFTERNOON. THE MAIN THREAT IS LARGE HAIL. A VIGOROUS UPPER LEVEL LOW PRESSURE CENTER WILL MOVE ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST TODAY. THIS WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE...ESPECIALLY DURING THE WARMEST PORTION OF THE AFTERNOON...IN AREAS WHERE SOME SUNSHINE REACHES THE SURFACE. ALTHOUGH THE WIND PROFILE IS NOT CONDUCTIVE FOR LONG-LIVED STORMS...ISOLATED LARGE HAIL COULD RESULT FROM THE STRONGER STORMS. DUE TO THE ISOLATED NATURE OF THE POSSIBLE THUNDERSTORMS THIS AFTERNOON...SPOTTER ACTIVATION IS NOT EXPECTED. DB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:20 PM CDT | Tornado Warning | ARX | Winneshiek | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.